Browse

You are looking at 1 - 4 of 4 items for :

  • Adrenal insufficiency x
  • Levothyroxine x
Clear All
Open access

Joanna Prokop, João Estorninho, Sara Marote, Teresa Sabino, Aida Botelho de Sousa, Eduardo Silva and Ana Agapito

Summary

POEMS syndrome (Polyneuropathy, Organomegaly, Endocrinopathy, Monoclonal protein and Skin changes) is a rare multisystemic disease. Clinical presentation is variable, the only mandatory criteria being polyneuropathy and monoclonal gammapathy in association with one major and one minor criterion. Primary adrenal insufficiency is rarely reported. We describe a case of a 33-year-old patient, in whom the presenting symptoms were mandibular mass, chronic sensory-motor peripheral polyneuropathy and adrenal insufficiency. The laboratory evaluation revealed thrombocytosis, severe hyperkalemia with normal renal function, normal protein electrophoresis and negative serum immunofixation for monoclonal protein. Endocrinologic laboratory work-up confirmed Addison’s disease and revealed subclinical primary hypothyroidism. Thoracic abdominal CT showed hepatosplenomegaly, multiple sclerotic lesions in thoracic vertebra and ribs. The histopathologic examination of the mandibular mass was nondiagnostic. Bone marrow biopsy revealed plasma cell dyscrasia and confirmed POEMS syndrome. Axillary lymphadenopathy biopsy: Castleman’s disease. Gluco-mineralocorticoid substitution and levothyroxine therapy were started with clinical improvement. Autologous hematopoietic cell transplantation (HCT) was planned, cyclophosphamide induction was started. Meanwhile the patient suffered two ischemic strokes which resulted in aphasia and hemiparesis. Cerebral angiography revealed vascular lesions compatible with vasculitis and stenosis of two cerebral arteries. The patient deceased 14 months after the diagnosis. The young age at presentation, multiplicity of manifestations and difficulties in investigation along with the absence of serum monoclonal protein made the diagnosis challenging. We report this case to highlight the need to consider POEMS syndrome in differential diagnosis of peripheral neuropathy in association with endocrine abnormalities even in young patients.

Learning points:

  • POEMS syndrome is considered a ‘low tumor burden disease’ and the monoclonal protein in 15% of cases is not found by immunofixation.

  • Neuropathy is the dominant characteristic of POEMS syndrome and it is peripheral, ascending, symmetric and affecting both sensation and motor function.

  • Endocrinopathies are a frequent feature of POEMS syndrome, but the cause is unknown.

  • The most common endocrinopathies are hypogonadism, primary hypothyroidism and abnormalities in glucose metabolism.

  • There is no standard therapy; however, patients with disseminated bone marrow involvement are treated with chemotherapy with or without HCT.

Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children

  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis

  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.

  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed

  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.

Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.

  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.

  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.

  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.